0
Q:

What is precipitated withdrawal?

Write a comment...

Answers

0
Precipitated withdrawal can occur when a person who is physically dependent on opioids is administered an opioid antagonist or a partial agonist. In those not physically dependent on opioids, an antagonist typically produces no effects, while a partial agonist would. Depending on the half-life of the antagonist or partial agonist used, the qualitative effects of precipitated withdrawal, when compared with the experience of a typical withdrawal syndrome, are often shorter lived but with a faster onset. It is quite easy to imagine why an antagonist would cause precipitated withdrawal. The antagonist has a very high binding affinity for the opioid receptors, so it displaces any full agonist opioids already present and blocks any molecules from binding for a given period of time (depending on the half-life of the antagonist). Because antagonists block the effects of opioid receptors instead of activating them, there is a drastic reduction in the previous agonist effect, resulting in ... more
Write a comment...
Thanks for your feedback!

Related Videos

0
Precipitated withdrawal can occur when an antagonist (or partial antagonist, such as buprenorphine) is administered to a patient dependent on full agonist opioids. Due to Buprenorphineà  s high affinity but low intrinsic activity at the mu receptor, the partial antagonist displaces agonist opioids from the mu receptors, without activating the receptor to an equivalent degree, resulting in a net decrease in agonist effect, thus precipitating a withdrawal syndrome. It is a common misconception that the Naloxone in Suboxone initiates precipitated withdrawal. This is false. The Naloxone can only initiate precipitated withdrawal if injected into a person tolerant to opioids. Taken sublingually the Naloxone has virtually no effect. How to avoid precipitated withdrawal: The best way to avoid this condition is through patient education. The patient should be informed, prior to the induction appointment, of what precipitated withdrawal is and how they can avoid it. The patient who ... more
addictionsurvivors.org
Write a comment...
0
Precipitated withdrawal occurs when an antagonist is given to a person who already has taken opiates/opioids and has these opioids bound to the receptor. I'll give you an analogy that I gave to another guy asking a similar question: [Pasted from my previous answer to the question "How does Narcan work?"] In order to understand this you need to be familiar with receptor theory. There exist throughout the brain and body, various receptors that are activated/transduced by certain chemicals, drugs or otherwise. When a receptor is activated, certain intracellular events take place that lead to some sort of physiological action taking place. Simply put, if you activate the opioid recceptors, you will get analgesia, euphoria, respiratory depression etc. Opioid drugs are usually classified as Agonists (eg. Morphine, Heroin), Antagonists (eg Narcan), Partial Agonists (eg. Buprenorphine) and Mixed Agonists/Antagonists (eg. Stadol). Looking purely at opioids, an agonist binds to the receptor, ... more
scmath.com
1 more source
Hide
Write a comment...
0
A rapid and intense onset of a withdrawal syndrome initiated by a medication. Because buprenorphine has a higher binding strength at the opioid receptor, it competes for the receptor and kicks off and replaces existing opioids. If a significant amount of opioids are kicked off the receptors and replaced, the opioid physically dependent patient will feel the rapid loss of the opioid effect, initiating withdrawal symptoms. Precipitated withdrawal can occur when an antagonist (or partial agonist, such as buprenorphine) is administered to a patient physically dependent on full agonist opioids. Due to the high affinity but low intrinsic activity of Buprenorphine at the mu receptor, the partial agonist displaces full agonist opioids from the mu receptors, without activating the receptor to an equivalent degree, resulting in a net decrease in agonist effect, thus precipitating a withdrawal syndrome. (1) It is a common misconception that the naloxone in buprenorphine/naloxone combination ... more
addictionsurvivors.org
Write a comment...

Add your answer...

Not the answer you're looking for? Try asking your own question.

...